Alert archive / Nebraska / Red Flag Warnings in 2022

Red Flag Warning 7, NWS Cheyenne, WY

April 20, 2022Goshen County, Laramie County, Wyoming; 8 counties in Nebraska

NWS Cheyenne, WY issued this red flag warning at Apr 20, 2022, 2:10 AM MDT for Goshen County, Laramie County, Wyoming; 8 counties in Nebraska. It took effect at Apr 20, 2022, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 20, 2022, 2:10 AM MDT (08:10 UTC)
In effect from
Apr 20, 2022, 12:00 PM MDT
Expired
Apr 20, 2022, 7:00 PM MDT
In force
7 hr
Issued by
NWS Cheyenne, WY

Counties Banner County, NE, Box Butte County, NE, Cheyenne County, NE, Dawes County, NE, Kimball County, NE, Morrill County, NE, Scotts Bluff County, NE, Sioux County, NE, Goshen County, WY, Laramie County, WY

The radar

The Cheyenne radar (KCYS), 125 km from the middle of the area, began a volume at 08:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 8.2 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2022-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2022-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
4484 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

424 
WWUS85 KCYS 200810
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
210 AM MDT Wed Apr 20 2022

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS
EVENING FOR STRONG WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 
431, 433, 435, 436 AND 437...

NEZ435-436-WYZ433-210100-
/O.UPG.KCYS.FW.A.0006.220420T1800Z-220421T0200Z/
/O.NEW.KCYS.FW.W.0007.220420T1800Z-220421T0100Z/
Box Butte/South Sioux/Niobrara River-
Lower North Platte River Basin/Scottsbluff National Monument-
Goshen/Middle-Lower North Platte River Basin-
210 AM MDT Wed Apr 20 2022

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS
EVENING FOR STRONG WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 
433, 435, AND 436...

The National Weather Service in Cheyenne has issued a Red Flag
Warning, which is in effect from noon today to 7 PM MDT this
evening. The Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...Fire weather zones 433, 435 and 436.
  
* WIND...West to northwest 25 to 30 mph with gusts to 40 mph.

* HUMIDITY...Minimum 15 to 18 percent.

* IMPACTS...Any fires that develop will likely spread rapidly.
  Outdoor burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. The combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NEZ437-WYZ431-210100-
/O.NEW.KCYS.FW.W.0007.220420T1800Z-220421T0100Z/
Lodgepole Creek/Southern Nebraska Panhandle-
Laramie East High Plains-
210 AM MDT Wed Apr 20 2022

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS
EVENING FOR STRONG WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 
431 AND 437...

The National Weather Service in Cheyenne has issued a Red Flag
Warning, which is in effect from noon today to 7 PM MDT this
evening. 

* AFFECTED AREA...Fire weather zones 431 and 437.

* WIND...West to northwest 25 to 30 mph with gusts to 40 mph.

* HUMIDITY...Minimum 15 to 18 percent.

* IMPACTS...Any fires that develop will likely spread rapidly.
  Outdoor burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. The combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
157 
WWUS85 KCYS 202056
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
256 PM MDT Wed Apr 20 2022

...RED FLAG WARNING IN EFFECT THROUGH 7 PM MDT THIS EVENING FOR 
STRONG WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 431, 433, 
435, 436 AND 437...

...FIRE WEATHER WATCH FOR FRIDAY FOR STRONG SOUTHWEST WINDS AND
VERY LOW HUMIDITY FOR FIRE WEATHER ZONES
430...431...433...435...436 AND 437...

NEZ435>437-WYZ431-433-210500-
/O.NEW.KCYS.FW.A.0007.220422T1800Z-220423T0100Z/
/O.CON.KCYS.FW.W.0007.000000T0000Z-220421T0100Z/
Box Butte/South Sioux/Niobrara River-
Lower North Platte River Basin/Scottsbluff National Monument-
Lodgepole Creek/Southern Nebraska Panhandle-
Laramie East High Plains-Goshen/Middle-
Lower North Platte River Basin-
256 PM MDT Wed Apr 20 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR STRONG WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 431
...433...435...436 AND 437... 

...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH 
FRIDAY EVENING FOR STRONG SOUTHWEST WINDS AND LOW HUMIDITY...

The National Weather Service in Cheyenne has issued a Fire
Weather Watch, which is in effect from Friday afternoon through
Friday evening. 

* AFFECTED AREA...Fire weather zones 431...433...435...436 AND
  437.

* WIND...West to northwest 25 to 30 mph with gusts to 40 mph.
  Strong southwest winds gusting to 40 to 50 mph are possible
  Friday.

* HUMIDITY...Minimum 12 to 15 percent. For Friday...minimum
  humidity 7 to 10 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. The combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
may develop. Listen for later forecasts and possible Red Flag
Warnings.

&&

$$

WYZ430-210500-
/O.NEW.KCYS.FW.A.0007.220422T1800Z-220423T0100Z/
Laramie Foothills and High Plains-
256 PM MDT Wed Apr 20 2022

...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
FRIDAY EVENING FOR GUSTY SOUTHWEST WINDS AND VERY LOW HUMIDITY FWZ
430...

The National Weather Service in Cheyenne has issued a Fire
Weather Watch, which is in effect from Friday afternoon through
Friday evening. 

* AFFECTED AREA...Fire weather zone 430.

* WIND...Strong southwest winds gusting to 40 to 50 mph are
  possible Friday.

* HUMIDITY...7 to 10 percent. 

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
may develop. Listen for later forecasts and possible Red Flag
Warnings.

&&

$$
411 
WWUS85 KCYS 210104
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
704 PM MDT Wed Apr 20 2022

...FIRE WEATHER WATCH FOR FRIDAY FOR STRONG SOUTHWEST WINDS AND
VERY LOW HUMIDITY FOR FIRE WEATHER ZONES 430...431...433...435...
436 AND 437...

NEZ435>437-WYZ431-433-211200-
/O.EXP.KCYS.FW.W.0007.000000T0000Z-220421T0100Z/
/O.CON.KCYS.FW.A.0007.220422T1800Z-220423T0100Z/
Box Butte/South Sioux/Niobrara River-
Lower North Platte River Basin/Scottsbluff National Monument-
Lodgepole Creek/Southern Nebraska Panhandle-
Laramie East High Plains-Goshen/Middle-
Lower North Platte River Basin-
704 PM MDT Wed Apr 20 2022

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON
THROUGH FRIDAY EVENING FOR STRONG WINDS AND LOW HUMIDITY FOR FIRE
WEATHER ZONES 431...433...435...436 AND 437...

...RED FLAG WARNING HAS EXPIRED FOR STRONG WINDS AND LOW HUMIDITY
FOR FIRE WEATHER ZONES 431...433...435...436 AND 437...

The National Weather Service in Cheyenne has issued a Fire
Weather Watch, which is in effect from Friday afternoon through
Friday evening.

* AFFECTED AREA...Fire weather zones 431...433...435...436 AND 
  437. 

* WIND...West to northwest 25 to 30 mph with gusts to 40 mph. 
  Strong southwest winds gusting to 40 to 50 mph are possible 
  Friday.

* HUMIDITY...Minimum 12 to 15 percent. For Friday...minimum 
  humidity 7 to 10 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. The combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
may develop. Listen for later forecasts and possible Red Flag
Warnings.

&&

$$

WYZ430-211200-
/O.CON.KCYS.FW.A.0007.220422T1800Z-220423T0100Z/
Laramie Foothills and High Plains-
704 PM MDT Wed Apr 20 2022

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON
THROUGH FRIDAY EVENING FOR GUSTY SOUTHWEST WINDS AND VERY LOW
HUMIDITY FWZ 430...

* AFFECTED AREA...Fire weather zone 430.

* WIND...Strong southwest winds gusting to 40 to 50 mph are 
  possible Friday.

* HUMIDITY...7 to 10 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
may develop. Listen for later forecasts and possible Red Flag
Warnings.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this red flag warning went out at Apr 19, 11:57 PM MDT, 2 hours 13 minutes earlier.

Area forecast discussion, Apr 19, 11:57 PM MDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1157 PM MDT Tue Apr 19 2022

.SHORT TERM...(This evening through Thursday night)
Issued at 330 PM MDT Tue Apr 19 2022

Forecast challenges deal with virga showers this
afternoon...producing strong downburst winds. Fire weather also a
challenges for this afternoon and Wednesday.

Currently...Cold front moving into central Wyoming this afternoon.
Surface low pressure near Gillette with this front. Getting some
virga showers out across northern Carbon and Albany Counties. Did
get some pretty strong winds out by Arlington. A few of the WYDOT
sites out in WY110 have hit gusts 55 to 60 mph. Have a Special
Weather Statement out for WY110 this afternoon through 7 PM.

Latest mesoscale guidance does show an increasing area of light
precip with the front moving through this evening. Front looks to
clear our eastern zones around 3 AM Wednesday. See a rapid warm
up Wednesday as 700mb temperatures climb from -5C Wednesday
morning to +2C through 00Z Thursday. Cooler temperatures
Wednesday with these colder 700mb temperatures.

Stronger low pressure system off the west coast begins to move
into the Rockies Thursday night into Friday. Should see strong
west winds and very warm temperatures Thursday with low to mid 70s
returning to most areas Thursday afternoon.

.LONG TERM...(Friday through Tuesday)
Issued at 330 PM MDT Tue Apr 19 2022

The medium range to extended forecast will consist of a large
weather system impacting the area to start Friday into the weekend,
with cooler temperatures behind it. The potential for isolated
convection and rain showers will exist with this weather system
before transitioning to light snow in areas with the cooler air.
Temperatures are expected to moderate back to near seasonal averages
by the beginning of next week.

Friday will see a very warm air mass arrive ahead of a strong mid-
latitude cyclone that will approach the area. The GFS and EC model
are the most aggressive with warm temperatures for midday Friday
into the afternoon, and also quite aggressive with atmospheric
instability per the GFS. Have hedged slightly higher for afternoon
highs across the NE Panhandle for Friday. If trends continue, would
not be surprised to see afternoon highs reach 90 degrees for the
southern NE Panhandle counties. This is near the NBM 90th percentile
for that region. 850mb temperatures per the medium range guidance
for this area are in the 25-30 degree C range. 700mb temperatures
are in the 10-13C range, so there is decent model agreement for this
far in advance regarding Friday. Additionally, models are trending
further to the north with the surface low, so this is likely why
temperatures are progged to be slightly warmer. SPC Day 4 has the 15
percent hatched area for possible severe weather just to the east of
our cwa, so this is certainly something we will pay attention to.
Precipitation will start off as rain due to the warm temperatures,
with a cold front arriving during the event, causing a switch over
from west to east of rain to snow by Saturday.

Temperatures will be cooler during the weekend as CAA occurs. Highs
in the 40s to lower 50s can be expected, with temperatures hovering
near the freezing mark in the higher terrain. The shortwave trough
will exit the area by Monday, and weak zonal to upper level ridging
will then become present for the beginning of next week. We can
expect a moderation in temperatures as a result. Daytime highs in
the 50s and 60s once again are anticipated, making it feel like
spring after the weekend precipitation occurred.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1150 PM MDT Tue Apr 19 2022

VFR conditions currently with BKN-OVC ceilings around 10 kft.
Scattered snow showers west of the Laramie Range could brief
reduce visibility to MVFR/IFR levels over the next few hours.
KRWL just recently dropped to 2 1/2 SM with snow, but have quickly
risen back to 5SM. This will also be possible near KLAR into early
Wednesday morning, however rain showers should remain elevated
for terminals east of the Laramie Range overnight as low levels
look to remain fairly dry. Gusty winds will return Wednesday late
morning through the afternoon with gusts 25-30 kts likely for SE
WY terminals.

&&

.FIRE WEATHER...
Issued at 330 PM MDT Tue Apr 19 2022

Widespread critical winds and humidity this afternoon across
southeast Wyoming. Where fuels are reported YES...Red Flag
Warnings are verifying pretty solid this afternoon. Panhandle fire
weather zones struggling some with reaching criteria...but are
getting close this afternoon. Will allow the current red Flag
Warnings to continue. A cold front moves through tonight...with a
few rain showers and cooler temperatures. Still a chance for
afternoon humidity to go critical in the Platte River
valley...with northwest winds gusting to 30 mph. A Fire Weather
Watch is in effect for 433...435 and 436.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Fire Weather Watch from Wednesday afternoon through Wednesday
     evening for WYZ433.

NE...Fire Weather Watch from Wednesday afternoon through Wednesday
     evening for NEZ435-436.

&&

SHORT TERM...GCC
LONG TERM...BW
AVIATION...MB
FIRE WEATHER...GCC
Hazardous weather outlook, Apr 19, 3:16 AM MDT, 22 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
316 AM MDT Tue Apr 19 2022

WYZ101>105-109>116-200930-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-
316 AM MDT Tue Apr 19 2022

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Strong winds, and warm temperatures and low humidities will create
near critical fire weather conditions this afternoon.

A cold front will move through southeast Wyoming later tonight.
Rain will change to snow as snow levels drop to 7000 feet. Elevations
above 8000 feet could see up to three inches of snow, with less
than a half inch for lower elevations west of the Laramie Range.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Isolated thunderstorms will be possible across east central
Wyoming Friday afternoon.

.Spotter information statement...

Spotter activation will not be required.

NEZ002-003-019>021-054-055-095-096-WYZ106>108-117>119-200930-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
316 AM MDT Tue Apr 19 2022

This hazardous weather outlook is for the western Nebraska
Panhandle and portions of southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Warm temperatures, strong winds and low humidities will yield
conditions conducive for the rapid spread of any fires that
develop this afternoon. Red Flag Warnings are in effect from
midday until 7 PM MDT this evening.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Near critical fire weather conditions will be possible Wednesday
afternoon.

Isolated thunderstorms will be possible across the northern
Nebraska Panhandle Friday afternoon.

.Spotter information statement...

Spotter activation will not be required.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 2:56 PM MDTFire Weather WatchCYSGoshen, Laramie11 hr

Nearby

Red Flag Warnings in Nebraska, 2022Red Flag Warnings in Wyoming, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.